Blog News

Names Post
jon kitchen

I LOST MY SON AND IT CAN HAPPEN TO YOU

St. Catharines Mom Speaks Out

jon jenn

A St.Catharines mother of five is speaking out following the death of her son.

Jennifer Johnston wants Niagara residents to know that the opioid crisis, which claimed the life of her 25 year old son is here and it’s deadly.

Johnston’s son, Jonathan left Niagara when he was 18 years old to attend George Brown College in Toronto to pursue his passion to become a chef.

He was successful and landed several jobs at high-end restaurants in Toronto.

Johnston says while she would have preferred for her oldest child to stay close to home, he wanted to work with the best of the best in the culinary world in Toronto.

She says Jonathan came to her to admit that he had a drug problem months before his death.

He said he had a problem with heroin and he was reaching out for help.

It was on April 20th of 2016 when 25 year old Jonathon was found lying on the street of Toronto.

He was rushed to hospital where he was pronounced dead.

She says even though he had a health card on him, he was placed in the morgue for two days as a John Doe case.

She believes the stigma of drug use was partly to blame for officials not reaching out to notify her right away.

Jennifer believes her son mistakenly took a deadly dose of Fentanyl thinking it was Heroin.

She says never in her wildest dreams did she think her son would be a victim of the opioid crisis.

 

jon kitchen

Jennifer has formed a group called NAMES–Niagara Area Moms Ending Stigma with another mother from Beamsville who lost her son, also in his 20’s from the opioid crisis.

Jennifer says every parent needs to be aware and talk to their kids about drugs, saying even children in grade six should be aware of the risks.

She says some kids are taking a pill thinking it’s a Xanax and it turns out to be a deadly dose of Fentanyl.

Jennifer will share more about her story and her push to make Niagara aware when she joins CKTB’s Larry Fedoruk at 4:15pm today.

Meantime, Niagara Regional Police say another person had died from a Carfentanil overdose.

The death happened back in May, but police are not releasing any further details out of respect for the family.

Police warn Carfentanil is 100 times stronger than Fentanyl and the opioid is known to be mixed in with other street drugs, sometimes without the buyer’s knowledge.

NRP say this is the second confirmed case of Carfentanil in the region.

Leave a Reply

Scroll Up